Dear Dr. Northrup,
This is a little embarrassing, but lately, there is a very strong smell after I have sex with my husband. I thought maybe I had an infection of some kind, so I went to my gynecologist. She said everything was fine, including my pap smear. I did a little digging around on the Internet and read that this can have something to do with the kind of birth control you use. I am on the pill.
Can you explain what is happening and give me a recommendation? I have a very passionate sex life right now and don’t want this problem to interfere with it.
Thanks – S.C.
Birth control pills raise the pH of the vagina, which encourages normal bacteria to overgrow. Semen already has a really high pH. So the combination of the two produces bacteria with a bad odor in some women.
The first thing to try is a good probiotic, which repopulates good bacteria throughout your body. You take it daily by mouth and should notice a difference in a couple weeks. During this time, the probiotic will most likely improve the vaginal flora, restore the pH, and eliminate the unpleasant odor. If it doesn’t, then you have two choices: get up and douche immediately with a dilute vinegar and water solution following sex, or get off the pill and use another method (like a diaphragm and/or condoms).
This is a very common problem. I’m glad you were able to get past your embarrassment. It’s likely your question will help others!
Sincerely – C.N.